DUBAI The family of a 12-year-old girl who died of pesticide poisoning in Sharjah has called for strict laws preventing people from using banned chemicals in homes.
Farah Ebrahim died of heart failure on Monday after spending two days in critical care at Al Qasimi hospital while her mother Hind, a consultant anaesthetist at the same hospital is still under medication, unaware of the death.
Farah’s eight-year-old brother, meanwhile, continues to battle for his life in an Abu Dhabi hospital.
The entire family, including the father and Farah’s elder brother (both discharged) were rushed to the hospital’s emergency ward last Friday following severe stomach ache and bouts of vomiting.
Unravelling the tragedy
Sharjah Police which is investigating the case and who have arrested several people, say the tragedy happened after the Indian family staying in the apartment above the victims’ flat used illegal pest control tablets on Thursday.
Farah’s aunt, who did not want to be named, said, “We urge the government to introduce a clause in tenancy contracts — in bold letters — forcing people to refrain from using banned chemical pesticides and if they still use it, they should be punishable by law.”
According to Sharjah Police, doctors at first suspected food poisoning, but further medical examinations confirmed the cause as toxic chemical poisoning.
Farah’s elder brother Hussain told XPRESS he was not in doubt. “We were stunned when we woke up with stomach ache to see our balcony full of dead insects. Of course I lost my sister, but just come to think of it, the chemical spares no one… it’s that powerful.”
Dr Saqer Al Mualla, deputy chief executive officer and head of plastic surgery at Al Qasimi Hospital, said, “In case of pesticide poisoning the situation is unpredictable and it results in failure of heart, kidney and the lung. The 12-year-old girl died due to heart failure on Monday morning (July 1), the mother is still in coma, while all other family members are well but under continuous observation.”
Medical reports, according to Sharjah Police, say proof gathered from patients and the apartments on Friday morning reveal that the cause was an illegal toxic pesticide called Phostoxin/P Hostoxin.
Sharjah Police said in a statement that a team from the criminal investigation department and the general health inspector, Yaser Bakhet, detected a strong odour at the apartment.
Colonel Dr Sami Al Halyan from the police Forensic Department suspected a chemical that is used illegally as a pesticide, which was confirmed by the findings of Dr Moutisim Ebrahim Suleyman Al Qasim, poison and toxic expert at Sharjah Police.
The watchman allegedly purchased the pesticide from his acquaintances for Dh75 and sold it to the tenant for Dh200. The police is said to have found about 18-20 tablets of aluminium phosphide apparently placed by the tenant on Thursday.
Lieutenant Ahmad Al Hamadi, head of the print and publishing department at Sharjah Police said: “Any pesticide company is controlled by the Municipality with strict regulations. Toxic pesticides which are not legalised cannot be used by those companies.”
An Emirati family on the 13th floor of the building is also said to have been affected and is under medical observation.
Treating Pesticide Poisoning
In most cases of organophosphate poisoning, victims are unaware of the cause of the symptoms as the pesticide is invariably used elsewhere.
But doctors said a general awareness of typical symptoms could help raise suspicion and enable a family to rush the victim to the nearest hospital.
Symptoms of mild exposure include headache, fatigue, dizziness, nausea, loss of appetite, stomach cramps, diarrhea, blurred vision with excessive tears, salivation, sweating and slow heart beat. It could also lead to inability to walk, chest discomfort, pupil constriction, muscle twitching, involuntary urination and bowel movement. Severe exposure can result in unconsciousness, seizures and death. Dr Seyed Babak Jamalian, GP, Accidents & Emergency at Mediclinic Al Sufouh, said: “Generally, people tend to mistake mild symptoms of pesticide poisoning for flu, heat stroke or an upset stomach and don’t get to the doctor fast enough. They must immediately call 999 or rush to the nearest hospital.”
He said, “We administer Atropine. It is not an antidote but is effective in treating organophosphate poisoning. The key is to reach a hospital at the earliest.”
- Sharmila Dhal, Chief Reporter